Alert archive / Nebraska / Flash Flood Warnings in 2012

Flash Flood Warning 14, NWS Omaha, NE

June 20, 2012Burt County, Thurston County, Nebraska; Monona County, Iowa

NWS Omaha, NE issued this flash flood warning at Jun 20, 2012, 4:38 PM CDT for Burt County, Thurston County, Nebraska; Monona County, Iowa. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2012, 4:38 PM CDT (21:38 UTC)
Expired
Jun 20, 2012, 7:30 PM CDT
In force
3 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

Counties Monona County, IA, Burt County, NE, Thurston County, NE

The radar

The Omaha radar (KOAX), 69 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 5:16 PM CDTFLASH FLOOD2 Nw Mapleton, IAREPORT OF WATER OVER THE ROAD ON HWY 141 BETWEEN SMITHLAND AND MAPLETON.
Jun 20, 5:24 PM CDTFLASH FLOODOnawa, IAREPORTS OF STREET FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.6 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2012-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2012-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 379 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1133 J/kg
Mixed-layer CIN
-263 J/kg
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
379 m²/s²
0-3 km storm-relative helicity
419 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

720 
WGUS53 KOAX 202138
FFWOAX
IAC133-NEC021-173-210030-
/O.NEW.KOAX.FF.W.0014.120620T2138Z-120621T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
438 PM CDT WED JUN 20 2012

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MONONA COUNTY IN WEST CENTRAL IOWA...
  BURT COUNTY IN EAST CENTRAL NEBRASKA...
  SOUTHEASTERN THURSTON COUNTY IN NORTHEAST NEBRASKA...

* UNTIL 730 PM CDT

* AT 432 PM CDT...LOCAL LAW ENFORCEMENT REPORTED HEAVY RAIN DUE 
  TO THUNDERSTORMS OVER DECATUR WITH UP TO 3 INCHES OF RAIN HAVE 
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
  THESE THUNDERSTORMS EXTENDED INTO MONONA COUNTY IOWA AND
  SIMILAR RAINFALL AMOUNTS ARE LIKELY THROUGH CASTANA TO NEAR 
  MAPLETON. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ONAWA...TEKAMAH...LYONS...WHITING...DECATUR...UTE...CRAIG...
  MOORHEAD...MAPLETON...OAKLAND...BLENCOE...SOLDIER...CASTANA...
  TURIN AND RODNEY. 

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES COULD FALL BEFORE 
THE HEAVIER SHOWERS SHIFT SOUTHEAST OF THE REGION BY 600 OR 630 
PM.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 77 BETWEEN MILE MARKERS 136 AND 155.
 INTERSTATE 29 BETWEEN MILE MARKERS 101 AND 120.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND 
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND AS WELL 
AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 4187 9568 4187 9613 4185 9611 4170 9611
      4169 9612 4175 9653 4201 9655 4221 9610
      4220 9567

$$

CHERMOK
1 follow-up statement
542 
WGUS73 KOAX 202223
FFSOAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
523 PM CDT WED JUN 20 2012

IAC133-NEC021-173-210030-
/O.CON.KOAX.FF.W.0014.000000T0000Z-120621T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONONA IA-BURT NE-THURSTON NE-
523 PM CDT WED JUN 20 2012

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR 
MONONA...BURT AND EXTREME SOUTHEASTERN THURSTON COUNTIES...

AT 516 PM CDT...EMERGENCY MANAGEMENT REPORTED THAT HEAVY RAIN DUE TO 
THUNDERSTORMS OVER NORTHEAST MONONA COUNTY HAS CAUSED SOME 
FLOODING ACROSS HIGHWAY 141 NEAR MAPLETON.  SOME MINOR FLOODING WAS 
ALSO REPORTED NEAR DECATUR ACROSS PARTS OF HIGHWAY 75.  RAINFALL OF 
AT LEAST 3 TO 4 INCHES HAS LIKELY FALLEN FROM DECATUR NEBRASKA 
THROUGH CASTANA AND MAPLETON IOWA.  ANOTHER 1/2 INCH TO INCH IS 
POSSIBLE THROUGH 600 OR 630 PM.  

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
ONAWA...TEKAMAH...WHITING...DECATUR...UTE...CRAIG...MOORHEAD...
MAPLETON...OAKLAND...BLENCOE...SOLDIER...CASTANA...TURIN AND 
RODNEY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...SOME HIGHWAYS...AS WELL AS 
FARMLAND AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 4187 9568 4187 9613 4185 9611 4170 9611
      4169 9612 4175 9653 4207 9635 4221 9610
      4220 9567

$$

CHERMOK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 3:02 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 20, 3:02 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
302 PM CDT WED JUN 20 2012

.DISCUSSION...
A COLD FRONT STALLED OUT OVER EASTERN NEBRASKA AND WEST CENTRAL
IOWA THIS MORNING...ALLOWING SOUTHERLY WINDS TO CONTINUE TO PUMP
LOW LEVEL MOISTURE INTO OUR AREA. BREAKS IN CLOUD COVER PUSHED
TEMPERATURES INTO THE MIDDLE 80S WITH SLOWLY COOLING TEMPERATURES
ALOFT. THIS COMBINATION WAS YIELDING SURFACE-BASED AND MIXED-LAYER
CAPE VALUES OVER 2000 J/KG. EFFECTIVE BULK SHEAR WAS MINIMAL SOUTH
OF THE FRONT...BUT NEAR 40KTS NEAR AND BEHIND THE BOUNDARY. STILL
HAVE A LITTLE CONVECTIVE INHIBITION TO OVERCOME SOUTH OF COLD
FRONT...BUT SOME RADAR RETURNS WERE STARTING TO SHOW UP IN
SOUTHEAST NEBRASKA. EXPECT STORMS TO FIRE SHORTLY SOUTH OF INTERSTATE
80 WHERE INSTABILITY IS HIGHEST...AND COULD SEE AN ISOLATED HAIL
OR GUSTY WIND REPORT WITH THESE. BEHIND THE FRONT...ISENTROPIC
UPGLIDE INDUCED BY SHORTWAVE ROTATING THROUGH THE NORTHERN PLAINS
WILL AID SCATTERED SHOWERS AND THUNDERSTORMS ACROSS OUR NORTHERN
AREAS INTO THE EVENING. THEN FOCUS WILL SHIFT SOUTH WITH FRONTAL
BOUNDARY THAT WILL SLOWLY SAG SOUTH OF THE CWA AFTER MIDNIGHT.
SO STORMS WILL BE MOVING OUT OF OUR SOUTHEAST CWA AFTER MIDNIGHT
AND SHOULD BE WELL SOUTH OF THE AREA BY THURSDAY MORNING.

HIGH PRESSURE SETTLING IN BEHIND THE FRONT WILL BRING NORTHWEST
WINDS AND HELP DRY THINGS OUT FOR A TIME AS SURFACE DEW POINTS
DROP INTO THE 50S. HOWEVER A QUICK TURN TO SOUTH OR SOUTHEAST
WINDS COMES THURSDAY NIGHT AND FRIDAY ON BACK SIDE OF THE
HIGH...PUSHING DEW POINTS BACK INTO THE 60S BY FRIDAY AFTERNOON OR
EVENING.

UPPER FLOW BECOMES NORTHWESTERLY ON FRIDAY AHEAD OF RIDGE MOVING
INTO THE PLAINS. A SIGNIFICANT SHORTWAVE IS FORECAST TO RIDE
SOUTHEAST OVER THE RIDGE AND INTO NEBRASKA/SOUTH DAKOTA AREA FRIDAY
NIGHT. A MAJORITY OF MODEL AND ENSEMBLE FORECASTS INDICATE THIS
SHORTWAVE...BUT EXACT TRACK AND RESULTANT AXIS OF PRECIPITATION IS
STILL IN QUESTION. 12Z ECMWF IS FARTHER NORTH THAN ITS PREVIOUS
FORECAST...PLACING PRECIPITATION ACROSS SOUTH DAKOTA MUCH OF
FRIDAY NIGHT...THEN TRACKING IT SOUTHEAST THROUGH EASTERN NEBRASKA
AND WESTERN IOWA LATE FRIDAY NIGHT AND SATURDAY. GFS IS MUCH MORE
BEARISH IN TRACKING PRECIPITATION INTO EASTERN NEBRASKA. GIVEN
STRONG WARM ADVECTION AHEAD OF THIS SYSTEM...HAVE OPTED TO
INCREASE POPS IN OUR NORTH FRIDAY NIGHT...THEN SPREAD PRECIP
SOUTHEAST THROUGH OUR EASTERN CWA SATURDAY MORNING AS PER ECMWF
FORECAST.

RIDGE BEGINS TO BUILD INTO THE PLAINS LATER SATURDAY THROUGH MUCH OF
NEXT WEEK. MODELS ARE SHOWING VARIOUS SOLUTIONS ON STRENGTH OF THIS
RIDGE...BUT MOST CONCLUDE AXIS WILL LIE JUST TO OUR WEST. WARM AND
HUMID CONDITIONS LOOK LIKELY. PRECIP CHANCES WILL BE LOW...BUT WILL
HAVE TO WATCH RIPPLES OF ENERGY WORKING THROUGH CYCLONIC FLOW AROUND
UPPER LOW HOLDING OVER THE GREAT LAKES.

DERGAN

&&

.AVIATION...
18Z TAFS FOR KOMA...KLNK...AND KOFK.

MVFR CIGS ARE AFFECTING ALL SITES THIS AFTERNOON. A FRONT HAS
MOVED THROUGH KOFK...WHERE WINDS WILL SHIFT FROM NORTHEASTERLY TO
NORTHWESTERLY THIS AFTERNOON. KEPT PRECIP MENTION OUT OF KOFK AS
THE BULK OF THE PRECIP LIKELY WILL STAY WITH THE FRONT. THE FRONT
WILL REACH KOMA/KLNK LATER THIS AFTERNOON...LIKELY ACCOMPANIED BY
SHOWERS AND THUNDERSTORMS WITH VIS AND CIG REDUCTIONS. BEHIND THE
PRECIPITATION...CIGS WILL LIFT TO VFR...WITH WINDS OUT OF THE
NORTHWEST BUT AT OR BELOW 10KT THROUGH THE REST OF THE EVENING
INTO TOMORROW MORNING.

MAYES

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Jun 20, 4:34 PM CDT, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
434 PM CDT WED JUN 20 2012

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-210800-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
434 PM CDT WED JUN 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE OUTLOOK
AREA THIS EVENING...THEN GRADUALLY DISSIPATE AFTER MIDNIGHT. LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE WITH ANY SLOW MOVING STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE FRIDAY NIGHT INTO
EARLY SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THURSDAY.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 5:36 PM CDTSpecial Weather StatementOAXJefferson, Saline54 min
Jun 20, 6:22 PM CDTSpecial Weather StatementOAXGage, Jefferson, Johnson, Pawnee53 min

Nearby

Flash Flood Warnings in Nebraska, 2012Flash Flood Warnings in Iowa, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.